Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 8, 2023, 7:15 PM CDT for Camden County, Miller County, Pulaski County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2023, 7:15 PM CDT (00:15 UTC)
- Expired
- May 8, 2023, 11:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Camden County, MO, Miller County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1408 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted.
132
WGUS53 KSGF 090015
FFWSGF
MOC029-131-169-090400-
/O.NEW.KSGF.FF.W.0012.230509T0015Z-230509T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
715 PM CDT Mon May 8 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Eastern Camden County in central Missouri...
Southeastern Miller County in central Missouri...
Northwestern Pulaski County in central Missouri...
* Until 1100 PM CDT.
* At 715 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 0.5 to 1 inch in 1
hour. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Crocker.
This includes the following low water crossings...
Wet Glaize at Carrol Cave Road, Brumley Creek at Warren School
Road and Tavern Creek at Highway U.
This includes the following streams and drainages...
Deberry Creek, Johnston Creek, Whittle Creek, Barren Fork,
Gasconade River, Carroll Creek, Crumley Branch, Deane Creek, Osage
River, Tavern Creek, Little Tavern Creek, Atwell Creek, Wet Glaize
Creek and Middle Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3806 9251 3806 9221 3789 9221 3797 9251
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
KP1 follow-up statement
562
WGUS73 KSGF 090139
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
839 PM CDT Mon May 8 2023
MOC029-131-169-090400-
/O.CON.KSGF.FF.W.0012.000000T0000Z-230509T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-Miller MO-Pulaski MO-
839 PM CDT Mon May 8 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR EASTERN CAMDEN, SOUTHEASTERN MILLER AND NORTHWESTERN
PULASKI COUNTIES...
At 839 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Crocker.
This includes the following low water crossings...
Wet Glaize at Carrol Cave Road, Brumley Creek at Warren School
Road and Tavern Creek at Highway U.
This includes the following streams and drainages...
Deberry Creek, Johnston Creek, Whittle Creek, Barren Fork,
Gasconade River, Carroll Creek, Crumley Branch, Deane Creek, Osage
River, Tavern Creek, Little Tavern Creek, Atwell Creek, Wet Glaize
Creek and Middle Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3806 9251 3806 9221 3789 9221 3797 9251
FLASH FLOOD...RADAR INDICATED
$$
KPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:08 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 8, 6:08 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Springfield MO 608 PM CDT Mon May 8 2023 Key Messages: 1. Strong to severe storms will be possible this afternoon and evening. Hail up to 2" or larger and damaging wind gusts are possible. 2. Potential for severe thunderstorms Tuesday afternoon/evening, but with limited confidence. 2. An active weather pattern will remain across the area this week with several chances for rain. It will not rain during the entire period but rain chances will occur at times each day. A few strong storms will be possible. 3. Above normal temperatures will occur this week. .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon May 8 2023 Convection is already initiating along the front this afternoon. Expect rapid development given 4,000-5,000 J/kg of SBCAPE, including substantial instability in the hail growth zone thanks to steep (8-9 C/km) lapse rates aloft. Effective bulk shear on the order of 35-45 kts is mostly unidirectional, which will promote splitting cells and upscale growth of cells and clusters. The majority of severe storms will initially have a 1.5-2 inch hail threat, with the strongest and longest lived having a threat for greater than 2 inches. Over time, as storms grow upscale, the damaging wind threat will become more dominant. Given poor directional shear and minimal low level shear, the tornado threat is very low. Storms development is generally along the Highway 54 corridor right now, but will gradually shift south along with the front through the evening and into tonight. The severe risk is only expected to last until late evening and should subside by midnight or earlier. Overnight, the front looks to set up over or near the southwestern CWA (oriented northwest to southeast). Some isolated to perhaps scattered conditions may occur in the vicinity of the front overnight into Tuesday, but confidence in the coverage is limited. Bigger questions come into play for Tuesday as some guidance shows an MCS moving along the front from Kansas into southwest Missouri Tuesday afternoon and evening. Confidence in details surrounding this potential is low given the multiple variables involved. If the MCS does develop upstream, the extent of severity will be largely dependent on the evolution of instability during the day Tuesday. That being said, severe storms with mainly a damaging wind threat are possible but highly conditional. Overall, looking for highs in the 80s again with chances for showers and storms mainly over the southwestern half of the CWA Tuesday. .LONG TERM...(Tuesday Night through Monday) Issued at 330 PM CDT Mon May 8 2023 An unsettled pattern will remain over the region this week with several chances for rain at times. An upper level ridge will remain over the region through much of the week with warmer conditions as highs in the 80s occur each day. An upper level low will move north across the Plains Wednesday into Thursday and the lift should support showers and storms across the area at times from Wednesday into the end of the week. It will not rain the entire period for any given location though but several chances for rain will occur. The trough will then move south through area later this weekend into next week bringing additional rain chances to the area. The trough will also push the ridge off to the east with highs in the 70s occurring early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 604 PM CDT Mon May 8 2023 CAMS not inspiring a lot of confidence in storm timing for the TAF sites. Current convection has rapidly increased in intensity along the frontal boundary over our northern CWA over the past couple of hours. Currently very slow movement and visible satellite not showing much in the way of development further south of the boundary despite the high instability. So have backed off on any convection at the TAF sites until after 03z. Have gone with VCTS at that point and then with some prob30 groups after 09/10z with the frontal boundary eventually sliding further south into the forecast area. Outside of any convection, we are expecting generally VFR conditions, but could see some MVFR and IFR conditions if convection moves across the TAF site. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Wise/Titus AVIATION...Lindenberg
Hazardous weather outlook, May 8, 2:47 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 247 PM CDT Mon May 8 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 247 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Thunderstorms will develop this afternoon and evening. Some of these storms are expected to be strong to severe storms with hail up to the size of golf balls or larger and damaging winds gusts as the main risks. Locally heavy rainfall will be possible with these rounds of rain. Widespread flooding is not expected but localized minor flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An unsettled weather pattern will remain over the area with additional thunderstorm chances possible at times each day through the week. There are still questions on the exact timing and exact locations affected each day but thunderstorm chances exist each day but will not be a total washout. Locally heavy rainfall and a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Local storm report, May 8, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 1 E ROACH 37.99N 92.82W
05/08/2023 E1.50 INCH CAMDEN MO PUBLIC
VIA SOCIAL MEDIA.
&&
TEOLocal storm report, May 8, 6:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL MONTREAL 37.97N 92.60W
05/08/2023 E1.00 INCH CAMDEN MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
TEOLocal storm report, May 8, 6:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL SUNRISE BEACH 38.18N 92.78W
05/08/2023 E1.50 INCH CAMDEN MO PUBLIC
VIA SOCIAL MEDIA PIC.
&&
TEOLocal storm report, May 8, 6:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SW HURRICANE DECK 38.10N 92.82W
05/08/2023 M1.00 INCH CAMDEN MO PUBLIC
VIA SOCIAL MEDIA PIC.
&&
TEOLocal storm report, May 8, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 NNW LAKE SPRING 37.81N 91.69W
05/08/2023 E1.00 INCH PHELPS MO PUBLIC
NICKEL TO QUARTER SIZE HAIL.
&&
TEOLocal storm report, May 8, 7:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL LAKE SPRING 37.79N 91.68W
05/08/2023 M1.00 INCH DENT MO TRAINED SPOTTER
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:25 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 65 min |
| May 8, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 14 min |
| May 8, 7:44 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 46 min |
| May 8, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski | 14 min |
| May 8, 8:00 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 30 min |
| May 8, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 37 min |
| May 8, 9:00 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 45 min |
| May 8, 9:20 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Oregon, Shannon, Texas | 40 min |
| May 8, 9:45 PM CDT | Special Weather Statement | SGF | Barton | 30 min |
| May 8, 10:00 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 31 min |
| May 8, 10:18 PM CDT | Special Weather Statement | SGF | Barry | 27 min |
| May 8, 10:36 PM CDT | Special Weather Statement | SGF | Oregon | 24 min |
| May 8, 10:45 PM CDT | Special Weather Statement | SGF | Barry | 45 min |
| May 8, 10:53 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 37 min |
| May 9, 12:00 AM CDT | Special Weather Statement | SGF | Stone | 30 min |
| May 9, 4:16 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 44 min |
| May 9, 4:57 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 48 min |
| May 9, 5:50 AM CDT | Special Weather Statement | SGF | St. Clair | 40 min |
| May 9, 2:13 PM CDT | Special Weather Statement | SGF | Greene | 32 min |
| May 9, 2:27 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 48 min |
| May 9, 3:05 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 40 min |
| May 9, 3:33 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 42 min |
| May 9, 3:58 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory, Polk | 47 min |
| May 9, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory | 37 min |
| May 9, 4:50 PM CDT | Special Weather Statement | SGF | Cedar | 25 min |
| May 9, 4:51 PM CDT | Special Weather Statement | SGF | Cedar | 24 min |
| May 9, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 49 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 47 min |
| May 9, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 39 min |
| May 9, 5:59 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 61 min |
| May 9, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, St. Clair, Vernon | 44 min |
| May 9, 6:51 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence, Newton | 39 min |
| May 9, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 16 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.